Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Omaha, NE

May 4, 20034 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 4, 2003, 3:42 PM CDT for 4 counties in Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 3:42 PM CDT (20:42 UTC)
Expired
May 4, 2003, 4:20 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Burt County, NE, Cuming County, NE, Dodge County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 60 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WUUS53 KOAX 042042
SVROAX
NEC021-039-053-177-042120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
341 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURT COUNTY IN EAST CENTRAL NEBRASKA
  DODGE COUNTY IN EAST CENTRAL NEBRASKA
  WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA
  CUMING COUNTY IN NORTHEAST NEBRASKA

* UNTIL 420 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTH OF BEEMER TO 12
  MILES SOUTHWEST OF NICKERSON...OR FROM 32 MILES EAST OF NORFOLK TO
  35 MILES EAST OF COLUMBUS...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOOPER AROUND 355 PM CDT
  BANCROFT...WINSLOW...UEHLING...NICKERSON AROUND 400 PM CDT
  OAKLAND...LYONS AROUND 405 PM CDT
  CRAIG AROUND 415 PM CDT

A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZE HAIL 6 MILES 
SOUTHWEST OF WEST POINT AT 340 PM.

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.


LAT...LON 4208 9691 4142 9672 4150 9620 4207 9634

$$

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:35 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 4, 2:35 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT SUN MAY 4 2003

POTENT SEVERE STORM SCENARIO OCCURING OVER THE OAX CWA.  SFC WRMFNT
HAS MOVED NWD ACRS LNK AND MAY NEAR OMA AREA IN THE NXT CPL OF HRS.
SFC LO IS W OF BIE AT 19Z IS XPCD TO MOV NEWD ACRS SERN NEBRASKA
INTO SWRN IA LATER THIS AFTN AND EVE.  ALL PARAMETERS INDC A CLASSIC
TORNADO OUTBREAK TAKING SHAPE FOR THE PLNS AND MID MS VLY. OAX CWA
APPRS TO BE ON THE NRN FRINGE OF THE TORNADO AREA.  BUT WITH SFC LO
AND DRYLN MOVG NEWD...AREA OF CONCERN IS WHERE THE TRIPLE POINT
INTERSECTS THE WRMFNT. THIS COULD AFFECT AREAS E OF LNK TO NR OMA TO
SERN IA.

AFT LO MOVS NEWD...SWRS ARE PSBL BHND THE SYS.  ON MONDAY...UPR LO
WILL BE JUST TO THE NE OF THE AREA. CLOUDY SKIES AND SHWRS ARE ALSO
PSBL DURG THE DY.

HAVE NOT CHANGED EXTENDED MUCH.  CHC OF SHWRS AND THUNDERSTORMS
THURS AND AGAIN SAT NGT INTO SUN.

.OMA...NONE.

SMITH
Hazardous weather outlook, May 4, 12:30 PM CDT, 3 hours 12 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-042315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1230 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

A POTENT SEVERE WEATHER SITUATION IS DEVELOPING ACROSS THE AREA
TODAY WITH THE LIKELIHOOD OF TORNADOES AND WIDESPREAD SEVERE
WEATHER ACTIVITY.
A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR PARTS OF SOUTHEAST
NEBRASKA.  AN INTENSE LOW PRESSURE SYSTEM OVER NORTH CENTRAL
KANSAS WILL MOVE NORTHEAST ACROSS SOUTHEAST NEBRASKA THIS
AFTERNOON AND EVENING.	ABUNDANT LOW LEVEL MOISTURE...STRONG
VERTICAL WIND SHEAR...AND INSTABILITY WILL ALLOW FOR THE
DEVELOPMENT OF SUPERCELL STORMS.

THE GREATEST THREAT FOR TORNADOES IS EXPECTED TO BE SOUTH OF A
COLUMBUS TO WAHOO TO BELLEVUE.	THIS IS A DANGEROUS SITUATION
WITH THE POSSIBILITY OF DAMAGING TORNADOES IN THIS AREA.
NORTHWEST OF THIS LINE...SOME SEVER THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE.

THE SEVERE WEATHER ACTIVITY WILL BEGIN TO SUBSIDE AFTER 8 OR 9 PM
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO WEDNESDAY THROUGH
FRIDAY...AND THEN AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY TODAY...SPOTTERS SHOULD BE
READY TO DEPLOY THIS AFTERNOON DUE TO THE POTENT NATURE OF THIS
SEVERE WEATHER SITUATION.

SMITH

In the hours before

Local storm report, May 4, 2:16 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
216 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    2 W DUNCAN                NE   .75 INCH HAIL
05/04/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 4, 2:27 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
227 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    9 N COLUMBUS              NE   .75 INCH HAIL
05/04/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 4, 2:33 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
233 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    8 S STANTON               NE   .75 INCH HAIL
05/04/03   STANTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 3:07 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
307 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    8 N COLUMBUS              NE   .88 INCH HAIL
05/04/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.

0245 PM    BELLWOOD                  NE   .88 INCH HAIL
05/04/03   BUTLER                         REPORTED BY HAM RADIO
                                          OPERATOR.

0245 PM    8 S STANTON               NE   1 INCH HAIL
05/04/03   STANTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0250 PM    SCHUYLER                  NE   .88 INCH HAIL
05/04/03   COLFAX                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0255 PM    PENDER                    NE   .88 INCH HAIL
05/04/03   THURSTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 3:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    8 W WAHOO                 NE   1.25 INCH HAIL
05/04/03   SAUNDERS                       REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, May 4, 3:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    1 NW DUNCAN               NE   .75 INCH HAIL
05/04/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0323 PM    CEDAR BLUFFS              NE   .88 INCH HAIL
05/04/03   SAUNDERS                       REPORTED BY PUBLIC.

0328 PM    COLON                     NE   TORNADO
05/04/03   SAUNDERS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 PM    10 SW WEST PT             NE   .88 INCH HAIL
05/04/03   CUMING                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:04 AM CDTSevere Thunderstorm WarningOAXJohnson26 min
May 4, 2:14 AM CDTSevere Thunderstorm WarningOAXOtoe31 min
May 4, 2:43 AM CDTSevere Thunderstorm WarningOAXBoone, Platte47 min
May 4, 2:46 AM CDTSevere Thunderstorm WarningOAXButler, Seward44 min
May 4, 3:04 AM CDTSevere Thunderstorm WarningOAXNemaha41 min
May 4, 3:21 AM CDTSevere Thunderstorm WarningOAXSaunders29 min
May 4, 4:32 AM CDTSevere Thunderstorm WarningOAXWashington28 min
May 4, 4:50 AM CDTSevere Thunderstorm WarningOAXCuming, Thurston40 min
May 4, 12:01 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton29 min
May 4, 1:00 PM CDTSevere Thunderstorm WarningOAXPlatte60 min
May 4, 1:45 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton45 min
May 4, 2:00 PM CDTSevere Thunderstorm WarningOAXPlatte30 min
May 4, 2:26 PM CDTSevere Thunderstorm WarningOAXColfax, Platte34 min
May 4, 2:36 PM CDTSevere Thunderstorm WarningOAXButler54 min
May 4, 2:58 PM CDTSevere Thunderstorm WarningOAXSaunders47 min
May 4, 2:59 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton46 min
May 4, 3:03 PM CDTSevere Thunderstorm WarningOAXThurston42 min
May 4, 3:17 PM CDTSevere Thunderstorm WarningOAXPlatte28 min
May 4, 3:18 PM CDTFlash Flood WarningOAXPlatte6 hr
May 4, 3:21 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy54 min
May 4, 3:28 PM CDTTornado WarningOAXSaunders32 min
May 4, 3:35 PM CDTTornado WarningOAXDouglas, Sarpy55 min
May 4, 4:16 PM CDTSevere Thunderstorm WarningOAXCass44 min
May 4, 4:19 PM CDTSevere Thunderstorm WarningOAXWashington26 min
May 4, 4:21 PM CDTTornado WarningOAXDouglas, Sarpy54 min
May 4, 4:23 PM CDTTornado WarningOAXCass37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.